Thunderstorm Wind, Washington
- When
- May 24, 3:30 PM EST
- Where
- Washington County, 2.7 mi W of Bunker Hill
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.570, -85.930
A tree was reported down on Hickory Grove Road.
May 23, warmer temperatures surged into central Kentucky and southern Indiana behind a northward moving warm front. The surge of warm moist air resulted in scattered thunderstorms producing wind damage that occurred for three days from Logan County, Kentucky to southern Indiana before coming to an end in the Bluegrass region of Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
May 23, warmer temperatures surged into central Kentucky and southern Indiana behind a northward moving warm front. The surge of warm moist air resulted in scattered thunderstorms producing wind damage that occurred for three days from Logan County, Kentucky to southern Indiana before coming to an end in the Bluegrass region of Kentucky. Kentucky resulted in more storm reports from this event over the three day period, but southern Indiana saw reports of wind damage and flooding on the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 24, 2:04 PM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 304 PM EDT Sun May 24 2020 .Short Term...(This evening through Monday) Issued at 300 PM EDT Sun May 24 2020 While the region remains fairly quiet at the moment, a few pop-up storms have begun developing over eastern KY. Current satellite imagery shows areas of stratus and strato cu increasing in coverage with the aid of afternoon heating. Despite having decent instability, PWATs, and dewpoints to work with, latest CAMs seem rather unimpressed with shower/storm coverage this afternoon. That's not to say that a few still won't develop, however, expect those that do to be very isolated in nature. Like yesterday, the main hazards would be brief heavy downpours, gusty winds, and lightning. Expect dry conditions to prevail during the overnight period, with lows forecast to fall into the mid to upper 60s. Another hot day is in store for Memorial Day as the region remains situated under a persistent ridging pattern. With the aid of southerly flow and WAA, have temps climbing into the upper 80s with heat index values in the low 90s. Much like the last couple of days, model guidance continues to support the development of showers/storms, with peak convection occurring in the afternoon to early evening hours. While instability will be plentiful during the afternoon due to strong insolation, overall wind shear across the region will be fairly low, suggesting pulse type thunderstorms would be the primary storm mode. As such, any stronger storm would be capable of producing locally heavy downpours, gusty winds, and small hail. && .Long Term...(Monday night through Sunday) Issued at 245 PM EDT Sun May 24 2020 After any scattered storms die off Monday evening, what looked like a fairly persistent a few days ago may become interrupted by our new best friend...a cutoff upper low. This time the low looks to stall out over the Southern Plains/Red River Valley region, but this location will have some impact on our weather in the Ohio Valley. It will mean less low-level thicknesses across the region, leading to forecast temperatures a little cooler than the heat we've had the last couple of days. Tuesday will be a transition day for this regime. It probably will still be well above normal for temperatures, and this could lead to another round of scattered storms, depending on any triggers across the region. One trigger that a few models are keying in on is a shortwave moving up out of the Appalachians, wrapping around the flow associated with that upper low to the southwest. This could bring storms moving in from the southeast, an unusual direction for this region. Wednesday and Thursday not too sold on the precipitation models bring through here...again because of the cooler temperatures and subsequent less instability. Moisture availability will still be above normal, per sounding climatologies...but a lack of triggers may limit coverage. Have undercut the blend of models here a little. As we get to Thursday night/Friday, a wave moves through the westerly flow over the Great Lakes, dragging a cold front into the Midwest. This front likely will have some influence in nudging the upper low to our southwest a little farther away from us, but not totally convinced that it will push far enough south to remove rain chances from our region for the weekend. The wet-biased blended model solution for next weekend has come in with widely scattered storm chances each day...which is the climatological pop for this time of year. As mentioned before, will undercut this pop a little, but keep in isolated to widely scattered chances (latter in southern KY) along with normal temperatures. && .Aviation...(18Z TAF Issuance) Issued at 105 PM EDT Sun May 24 2020 Current satellite imagery continues to show mid to upper level clouds moving across the region with the aid of southerly flow. Given the moist air and instability in place, we could see a few pop- up showers and thunderstorms develop this afternoon into evening. Storms are forecast to diminish shortly after sunset, with winds becoming light and variable during the overnight period. Expect another round of widely scattered storms Monday afternoon. Due to confidence in coverage, have only used a PROB30 line to address this at all TAF sites. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...SSC Long Term...RJS Aviation...SSC
Hazardous Weather Outlook National Weather Service Louisville KY 313 PM EDT Sun May 24 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-251915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 313 PM EDT Sun May 24 2020 /213 PM CDT Sun May 24 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected into the evening across the outlook area. The strongest storms will produce locally heavy rainfall, gusty winds, hail, and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are expected for the next several days, especially in the heat of the afternoons and early evenings. Some storms will produce locally heavy downpours and gusty winds. All thunderstorms are dangerous and produce lightning. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, but spotters are always welcome to report observed severe weather and flooding. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. SSC/RJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 AM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND DMG 3 ESE TAYLORSVILLE 38.02N 85.29W
05/23/2020 SPENCER KY BROADCAST MEDIA
STORY OF PART OF THE MARINA DAMAGED AT
SETTLERS TRACE ON TAYLORSVILLE LAKE. TIME
ESTIMATED BASED ON TSDF RADAR.
&&
RJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1136 AM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 4 E GRAEFENBURG 38.14N 84.96W
05/23/2020 M0.88 INCH FRANKLIN KY PUBLIC
DELAYED REPORT...DIMES TO NICKELS IN THE
BENSEN CREEK AREA SOUTHWEST OF FRANKFORT.
TIME ESTIMATED BASED ON RADAR.
&&
RJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1156 AM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 3 ESE SOUTHVILLE 38.10N 85.13W
05/23/2020 M52 MPH SHELBY KY MESONET
DELAYED REPORT...MEASURED AT THE WADDY
KENTUCKY MESONET STATION.
&&
RJSSpecial Weather Statement
National Weather Service Louisville KY
420 PM EDT Sun May 24 2020
INZ077-242045-
Washington-
420 PM EDT Sun May 24 2020
...STRONG THUNDERSTORM NEAR SALEM...
At 419 PM EDT, a strong thunderstorm was located 8 miles southeast of
Salem, moving northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Blue River, New Pekin, Little York, New Philadelphia, Farabee, Daisy
Hill, South Boston, New Liberty, and Harristown.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3872 8589 3858 8588 3857 8586 3855 8586
3855 8587 3852 8587 3852 8588 3850 8589
3850 8596 3849 8596 3849 8600 3857 8606
TIME...MOT...LOC 2019Z 242DEG 10KT 3855 8597
13The Louisville radar (KLVX), 66 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tree was reported down on Hickory Grove Road.
Highway 31 was closed in two spots in Sellersburg due to flooding between Utica Street and State Road 311, and Popp Avenue and Linnwood Avenue. Local streets are also water covered.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895610, 895609.